Texas, 2011

Rip Current in Texas, May 14, 2011

May 14, 2011 · NWS CRP · 1 event in 1 county or zone

A 12 year old boy swimming near the Packery Channel north jetty was caught in a rip current and drowned. A separate rip current incident occurred later that day, in which two young girls and two men trying to rescue them were caught in a rip current south of Bob Hall Pier.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A 12 year old boy swimming near the Packery Channel north jetty was caught in a rip current and drowned. A separate rip current incident occurred later that day, in which two young girls and two men trying to rescue them were caught in a rip current south of Bob Hall Pier. All four were able to make it safely back to shore, and were transported to local hospitals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 14, 11:52 AM CST, 38 minutes earlier.

Area forecast discussion, May 14, 11:52 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1252 PM CDT SAT MAY 14 2011

.DISCUSSION...UPDATED DISCUSSION FOR 18Z TAF CYCLE.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD AS
SURFACE HIGH PRESSURE SETTLES INTO THE REGION. WINDS WILL REMAIN
LIGHT NORTHEASTERLY.

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT SAT MAY 14 2011/

DISCUSSION...UPDATED FOR 12Z AVIATION DISCUSSION BELOW.

AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST
PERIOD. GENERALLY LIGHT NORTH TO NORTHEAST WINDS INCREASING TO
BETWEEN 10KTS TO 15KTS BY THIS AFTERNOON. IN ADDITION...SCT
MID/UPPER LEVEL CLOUDS WILL MOVE OVERHEAD THROUGH THE PERIOD.

PREV DISCUSSION... /ISSUED 408 AM CDT SAT MAY 14 2011/

SHORT TERM (TODAY THROUGH SUNDAY)...A FRONTAL BOUNDARY HAS PUSHED
OFFSHORE EARLY THIS MORNING WITH DRIER AIR SLOWLY FILTERING DOWN
INTO SOUTH TEXAS. WITH HIGH PRESSURE BUILDING DOWN FROM THE NORTH
TODAY...GENERALLY SUNNY SKIES AND COOLER CONDITIONS CAN BE
EXPECTED. AFTERNOON TEMPERATURES WILL BE CLOSER TO SEASONAL
NORMALS TODAY AND TOMORROW...WHILE OVERNIGHT TEMPERATURES WILL
FALL INTO THE 50S AND 60S SUNDAY MORNING.

LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...WEAK RIDGING ALOFT
ACROSS TEXAS AND UPPER LEVEL LOW ANCHORED OVER THE EASTERN CONUS
WILL MAINTAIN A DRY PATTERN WITH RELATIVELY COOL MORNINGS AND
SEASONAL AFTERNOONS ACROSS SOUTH TEXAS MONDAY AND TUESDAY.
UPPER LEVEL LOW WILL DIG INTO THE WESTERN CONUS TUESDAY NIGHT AND
WEDNESDAY. LEAD SHORTWAVE RIDES OVER THE PERIPHERY OF WEAKENING
RIDGE ACROSS TEXAS...RESULTING IN INCREASING LOW LEVEL JET TUESDAY
NIGHT AND INCREASING MOISTURE BENEATH CAP. ISOLATED STREAMER SHOWERS
AND SPRINKLES WILL BE POSSIBLE WEDNESDAY ALONG WITH BREEZY SOUTHERLY
WINDS. LOWS WILL MODIFY SIGNIFICANTLY WEDNESDAY AND THURSDAY
MORNINGS WITH INCREASED CLOUD COVER AND SOUTHERLY FLOW.

00Z GFS SLIGHTLY FASTER WITH UPPER LEVEL LOW MOVING EASTWARD INTO
THE PLAINS ON THURSDAY WHILE THE 00Z ECMWF WAITS UNTIL THURSDAY
NIGHT/FRIDAY. AS A RESULT...GFS DRAGS DRY LINE INTO WESTERN COUNTIES
ON THURSDAY AND WEAKENS CAP ACROSS NORTHERN COUNTIES. BOTH MODELS
SHOW MODEST LARGE SCALE LIFT MOVING ACROSS THE REGION THURSDAY...
SO WILL MAINTAIN A 20 POP FOR NOW. HOWEVER...FRIDAY MAY BE BETTER
SHOT OF PRECIP...POSSIBLY AN MCS...AS STRONGER LARGE SCALE FORCING
MOVES ACROSS THE REGION AND MID LEVEL TEMPS COOL FURTHER (ESPECIALLY
NORTHERN CWA). UPPER LEVEL LOW POSITIONED OVER THE PLAINS AND LEFT
EXIT REGION OF SUB-TROPICAL JET JUST TO THE SOUTH CREATES PUTS SOUTH
TEXAS IN FAVORABLE LOCATION. ECMWF THE PAST FEW RUNS HAS BEEN
HINTING AT MORE QPF ON FRIDAY THAN GFS...AND POSSIBLY SOMETHING
ORGANIZED (AND DID DO A BETTER JOB WITH LAST MCS THIS PAST
THURSDAY). FOR NOW WILL BROADBRUSH A 20 POP ON FRIDAY...BUT THIS MAY
NEED TO BE INCREASED IN LATER PACKAGES AS CONFIDENCE INCREASES. BOTH
MODELS HAVE BACKED OFF ON FRONT MOVING THROUGH THE AREA FRIDAY NIGHT
AND SATURDAY.

FIRE WEATHER...RELATIVE HUMIDITY VALUES WILL FALL NEAR OR BELOW
30 PERCENT THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON FOR MOST
INLAND LOCATIONS. HOWEVER...WIND SPEEDS OUT OF THE NORTHEAST WILL
REMAIN RELATIVELY WEAK. THUS...DO NOT EXPECT MUCH OF A WILDFIRE
THREAT THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    84  60  80  59  84  /   0   0   0   0   0
VICTORIA          83  53  82  55  84  /   0   0   0   0   0
LAREDO            92  66  87  67  90  /   0   0   0   0   0
ALICE             86  57  82  58  85  /   0   0   0   0   0
ROCKPORT          81  61  78  65  82  /   0   0   0   0   0
COTULLA           87  58  83  58  86  /   0   0   0   0   0
KINGSVILLE        86  59  82  58  85  /   0   0   0   0   0
NAVY CORPUS       81  65  78  66  82  /   0   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JV/71...SHORT TERM
MJG/88...LONG TERM
Hazardous weather outlook, May 14, 4:39 AM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
539 AM CDT SAT MAY 14 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-151045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
539 AM CDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AND
FRIDAY. SOME STORMS ON FRIDAY COULD BECOME STRONG.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY
AS ONSHORE WINDS AND SEAS INCREASE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RG/JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nueces

When
May 14, 12:30 PM CST to 8:00 PM CST
Where
Nueces forecast zone
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nueces2011-05-1412MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291417.